Lake Huron, 2019

Marine Thunderstorm Winds in Lake Huron, November 27, 2019

November 27, 2019 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts of 40 knots or greater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and southern Lake Huron produced wind gusts of 40 knots or greater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Nov 27, 7:17 AM EST, 4 hours 31 minutes earlier.

Area forecast discussion, Nov 27, 7:17 AM EST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
717 AM EST Wed Nov 27 2019

.AVIATION...

Initial cold front/windshift feature on lead edge of dry slot will
lift through Southeast Michigan within the first couple of hours of
the taf period. The potential for a thunderstorm will exist
immediately in advance of the wind shift. Increased surface mixing
and diurnal heating will quickly result in southwest winds of 20 to
30 knots with gusts to 45 knots. Scattered shower development will
be possible 19-22Z this evening in response to wrap around moisture
streaming back into Southeast Michigan. High confidence in MVFR
clouds developing/holding through tonight.

For DTW...Low chance for a thunderstorm at DTW during the first
couple of hours of the taf period. Windshift to the southwest will
allow for winds of 20 to 30 knots with gusts to 45 knots this
afternoon.

DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms through mid morning.

* High for ceiling  below 5000 ft through this evening.

* High for all rain as precipitation type.

* Moderate for crosswind exceeding 30 knots from 260-290 Wednesday
  evening.

&&

.PREV DISCUSSION...
Issued at 414 AM EST Wed Nov 27 2019

DISCUSSION...

Widespread showers continue this morning as higher theta-e advects
northward on a 50+ kt low level jet ahead of a slowly deepening
midlatitude cyclone moving into the western Great Lakes - latest obs
showing a 990mb low over eastern Iowa. This forcing for isentropic
ascent will advance to northern Michigan this morning while the
initial round of height falls begin to move in from the southwest,
leading to a renewed surge of showers locally. The system cold front
is set to push eastward across the area in the 15z to 18z time
frame, tied to the incoming height falls. Latest guidance shows a
narrow ribbon of surface-based instability (perhaps up to 150 J/kg)
that rides along this front, which indicates potential for low-
topped convective showers during the mid-morning that will bear
watching as any such activity may be able to tap into 50+ kt winds a
few thousand feet above the surface.

Passage of the cold front will mark the transition to the wind
portion of this event, as dry air aloft moves in with the cold front
and brings the end to widespread showers. Cold advection will
commence mid-morning and continue through the afternoon while a push
of isentropic descent occurs with the front this morning and gives
an initial boost to the winds. Local probabilistic guidance
continues to hone in on a solid wind advisory event south of I-69
with gusts of 40 to 45 mph through the afternoon as mixing heights
rise to about 4-5 kft and gain access to the strong southwesterly
wind field just off the surface. Question remains how much moisture
will be present in the boundary layer which would work to dampen the
mixing to the surface. Looking at a slightly better potential for
drier air across areas south of I-94, where gusts up to or briefly
exceeding 50 mph will be possible. Little change was made to the
inherited forecast and will see the Wind Advisory take effect at 9am
today. Temperatures will briefly surge into the lower 50s for most
of the area before the cold front sweeps through and leads to
decreasing temps through the afternoon and evening.

While the cold front will effectively end the more widespread
showers this morning, model soundings and plan view depictions
indicate enough saturation will wrap around the system and lead to a
secondary period of scattered to numerous showers this afternoon and
early evening, aided by ongoing cyclonic vorticity advection aloft
as the mature low spins through the Great Lakes. Surface
temperatures remain above freezing this evening and ice nucleation
becomes questionable as saturation remains limited to the lowest
10kft or so, but potential does exist for some melting snow flakes
to fall around and after sunset with little impact expected. Gusts
only slowly diminish this evening and tonight as the gradient
remains elevated and the surface layer looks to stay sufficiently
mixed. Low temps fall to the lower 30s by daybreak Thursday.

Thanksgiving Day will be much quieter across the region as breezy
northwest winds slowly subside through the morning as today's system
departs to the east. Midlevel longwave ridging ensures dry
conditions while northerly flow results in a much cooler day - highs
in the mid to upper 30s. The longwave ridge will continue to build
just to our west on into Friday, downstream of an expansive closed
low over the intermountain west. Surface high pressure will thus
dominate Friday with relatively calm and seasonably cool conditions.

A sizable portion of the aforementioned low will eject eastward by
Saturday and lead to another midlatitude cyclone in the Great Lakes
for the coming weekend. Still time for models solutions to converge
with regards to timing, but currently looking at warm advection
ahead of the system to bring precip as early as Saturday morning,
which could start as snow and transition to rain as the warm air
surges north. The low will slowly track eastward across the region
Sunday into early Monday and likely bring a mix of rain and snow
based on diurnal timing and temperature advection trends. Cool
conditions will then prevail for the midweek period in the wake of
this system.

MARINE...

Wind gusts and wave heights to quickly ramp up through the morning
hours as a strong low pressure system builds in across the Midwest,
settling over northern lower Michigan by late Wednesday morning.
While the strongest gusts are expected to reside across northern
Lake Huron with storm force gusts certainly in play, an expansive
low-level wind field associated with the approaching low will
ensure gale force winds will be seen across all marine areas. A
gale warning remains in effect for the remaining marine zones.
Additionally, strong winds will result in high wave action across
Lake Huron, with significant waves ranging between 12 to 15 feet,
max waves up to 19 feet. Last, widespread rain with some rumbles
of thunder is expected through the morning hours, with shower
activity becoming more isolated to scattered through the afternoon
and evening as a cold front starts to work its way across the
Great Lakes.

AM

HYDROLOGY...

Widespread showers continue across the region this morning as a
strong low pressure system moves into the western Great Lakes.
Convective elements may lead to localized heavy downpours this
morning. This activity will become more scattered in nature after a
cold front pushes through the region during the mid-morning hours
with showers lingering into the afternoon and possibly evening.
Observations indicate over a half inch has already fallen in the
Saginaw Valley, while rainfall totals in the Metro Detroit area have
been closer to a quarter inch. Additional rainfall amounts of a
quarter to three quarters of an inch are expected through tonight
with the highest totals over the Saginaw Valley and Thumb. Localized
ponding of low-lying areas can be expected today while rises along
area rivers can be expected today into the next few days as runoff
flows downstream.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 9 PM EST this evening for MIZ060>063-068>070-
     075-076-082-083.

     Lakeshore Flood Warning until 4 AM EST Thursday for MIZ063.

Lake Huron...Gale Warning until 7 AM EST Thursday for LHZ363-441>443-462>464.

     Gale Warning until 1 AM EST Thursday for LHZ421-422.

     Storm Warning until 1 PM EST this afternoon for LHZ361.

     Gale Warning until 4 PM EST this afternoon for LHZ362.

Lake St Clair...Gale Warning until 4 AM EST Thursday for LCZ460.

Michigan waters of Lake Erie...Low Water Advisory until 4 AM EST Thursday for LEZ444.

     Gale Warning until 4 AM EST Thursday for LEZ444.

&&

AVIATION.....CB
DISCUSSION...TF
MARINE.......AM
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 27, 4:23 AM EST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 AM EST Wed Nov 27 2019

MIZ060>063-068>070-075-076-082-083-280930-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
423 AM EST Wed Nov 27 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today into this evening. Refer to the
latest forecast for details.

A Lakeshore Flood Warning is in effect for St. Clair County today
into tonight. Refer to the latest coastal hazard message for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ047>049-053>055-280930-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
423 AM EST Wed Nov 27 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Southwest winds gusting up to 40 mph will be possible this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-280930-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 AM EST Wed Nov 27 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

A Storm Warning is in effect for northern Lake Huron, and a Gale
Warning is in effect all other marine areas. Refer to the latest
marine weather warning and forecast messages for additional
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

The radar

The Detroit radar (KDTX), 92 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
November 27, 11:48 AM EST
Where
Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
Measured
40 kt (46 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.010, -82.420

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
November 27, 12:00 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
48 kt (55 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859377, 859376.